Georgia, 2017

Damaging Winds in Georgia, August 30, 2017

August 30, 2017 · NWS JAX · 6 events in 3 counties and zones

A front lifted north across the region and provided a focus for strong to severe storms to develop. Convection was enhanced in the afternoon and evening due to the sea breezes and diurnal heating interacting near the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A front lifted north across the region and provided a focus for strong to severe storms to develop. Convection was enhanced in the afternoon and evening due to the sea breezes and diurnal heating interacting near the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 30, 2:27 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 30, 2:27 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
327 PM EDT Wed Aug 30 2017

.NEAR TERM (THROUGH THURSDAY)...
Relied a bit more heavily on the ECMWF solution for this period.
An upper level trough along the east coast flattens out and lifts
northeastward. A surface trough extends from Harvey over
southwest Louisiana to the deepening low off New England will lift
north through the night and into Thursday. A trailing surface
trough / rain band from Harvey over northern Mississippi will
rotate northeast from Apalachee Bay into the Suwannee Valley and
southern Georgia Thursday afternoon and evening. Over Florida
looks like we will see enhanced sea breeze front convergence.

&&

.SHORT TERM (Friday and Saturday)...
Upper level ridge attempts to hold on Friday, but heights will
fall as the remnants of Harvey move into the Tennessee Valley.
PWATs will increase to 2 to 2.2 inches areawide (at or above the
90th percentile for early September). With southwest flow bringing
plenty of moisture, forecast CAPE values in excess of 2000 J/kg,
and 500mb temperatures around -8 to -9C (the coolest we've seen in
awhile), we should see an increase in thunderstorm coverage,
especially across southeast Georgia and west of Highway 301 in
Florida. This enhanced moisture will remain in place for Saturday
as well, though coverage will likely shift a bit further east.
Bulk shear values also increase to around 30 knots so a few strong
to marginally severe storms will be possible. Heavy rainfall will
likely be the bigger story, as around an inch of QPF is forecast
through 00z Sunday across southeast Georgia and northeast Florida.

.LONG TERM (Sunday through Wednesday)...
By Sunday, Harvey's remnants and upper level shortwave trough
will move northward. Upper level ridge will build northward again,
though mid and upper level flow will be light. Mainly isolated to
widely scattered afternoon thunderstorms are expected along both
the Atlantic and Gulf coast seabreezes Sunday through Tuesday.
Model confidence starts degrading by Tuesday night and into
Wednesday with the strength of the ridge across Florida and the
progression of an upper level trough stretching across the Great
Lakes down toward the Southeast. The effects of this will greatly
influence the development or path of any potential tropical
systems in the Gulf so it's a little too early to speculate on
that just yet.

&&

.AVIATION...
The surface trough across the Jacksonville Metro with a few
showers likely through the evening hours. Ceilings with showers
will be in the 2 to 2.5 KFT range.

&&

.MARINE...
A surface trough across the waters will gradually lift north
through tonight with high pressure building across the eastern
coastal waters through the period and a surface trough setting up
across the land areas as the remnants of Harvey move through the
Ohio River valley. Winds and seas remain below small craft
exercise caution through the period.

Rip Currents: Moderate risk of rip currents through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  92  74  91 /  40  30  10  60
SSI  77  89  79  89 /  30  20  20  50
JAX  74  92  76  91 /  20  10  20  50
SGJ  75  91  76  91 /  20  10  30  50
GNV  72  93  75  91 /  10  10  20  60
OCF  74  93  75  91 /  10  10  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Sandrik/Elsenheimer
Hazardous weather outlook, Aug 30, 1:56 AM EST, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
256 AM EDT Wed Aug 30 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-310700-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
256 AM EDT Wed Aug 30 2017

...Moderate risk for rip currents...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Moderate risk for rip currents.

Chance for afternoon thunderstorms, with gusty winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Moderate risk of rip currents Thursday.

Chance for mainly afternoon thunderstorms each day, with
potential for gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Aug 30, 3:30 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
430 PM EDT WED AUG 30 2017

GAZ133-302100-
Jeff Davis GA-
430 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS COUNTY UNTIL
500 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snipesville, or 7 miles southwest of Hazlehurst, moving east at 20
mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Hazlehurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3190 8252 3175 8252 3175 8255 3174 8255
      3174 8253 3173 8252 3170 8252 3177 8274
      3183 8274
TIME...MOT...LOC 2029Z 277DEG 16KT 3178 8268

NELSON
Special weather statement, Aug 30, 4:04 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
504 PM EDT WED AUG 30 2017

GAZ132-133-149-302200-
Atkinson GA-Coffee GA-Jeff Davis GA-
504 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...ATKINSON AND
SOUTHWESTERN JEFF DAVIS COUNTIES UNTIL 600 PM EDT...

At 503 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Rhine to 7 miles east of
Ocilla to near Nashville. Movement was east at 30 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Douglas, Pearson, Willacoochee, Broxton, Ambrose, Pridgen and
Snipesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3172 8273 3122 8279 3123 8305 3128 8303
      3134 8307 3136 8310 3140 8314 3146 8315
      3147 8312 3151 8308 3156 8306 3161 8306
      3163 8301 3166 8300 3179 8299 3178 8287
      3182 8284 3184 8278 3185 8279 3186 8275
TIME...MOT...LOC 2103Z 257DEG 28KT 3188 8316 3163 8313 3124 8321

NELSON
Special weather statement, Aug 30, 4:14 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
514 PM EDT WED AUG 30 2017

GAZ135-302200-
Appling GA-
514 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL APPLING COUNTY UNTIL
600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Graham, moving east at 15 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Baxley and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3182 8236 3167 8236 3173 8252 3174 8252
      3174 8255 3175 8255 3175 8252 3182 8252
TIME...MOT...LOC 2114Z 283DEG 12KT 3176 8254

NELSON
Special weather statement, Aug 30, 4:36 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
536 PM EDT WED AUG 30 2017

GAZ149-162-163-302215-
Atkinson GA-Clinch GA-Echols GA-
536 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ECHOLS...SOUTHERN
ATKINSON AND CLINCH COUNTIES UNTIL 615 PM EDT...

At 536 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Du Pont to 6 miles
southeast of Lakeland to near Statenville. Movement was northeast at
30 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Homerville, Argyle, Du Pont, Cogdell and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3085 8307 3085 8301 3086 8301 3087 8297
      3118 8297 3118 8305 3123 8305 3123 8271
      3104 8261 3068 8267 3071 8308
TIME...MOT...LOC 2136Z 228DEG 26KT 3109 8293 3096 8302 3075 8302

NELSON

The radar

The Moody AFB radar (KVAX), 74 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
August 30, 4:42 PM EST
Where
Coffee County, 2.38 mi NNW of Upton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.550, -82.920

Winds blew down trees along Brigmond Road.

Thunderstorm Wind, Coffee

When
August 30, 4:44 PM EST
Where
Coffee County, 2.24 mi NW of Mora
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.440, -83.000

Winds blew down power lines between Douglas and Withlacoochee.

Thunderstorm Wind, Atkinson

When
August 30, 4:45 PM EST
Where
Atkinson County, 0.59 mi W of Oberry
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.380, -82.990

Winds blew power lines down across Highway 135.

Thunderstorm Wind, Coffee

When
August 30, 4:50 PM EST
Where
Coffee County, 0.91 mi SW of West Green
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.610, -82.740

Winds blew down power lines in West Green.

Thunderstorm Wind, Coffee

When
August 30, 5:07 PM EST
Where
Coffee County, 4.31 mi SSE of Douglas Muni Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.420, -82.830

Power lines were blown down across Rebecca S. Waldron Road in Green Acres. The time of damage was based on radar. The cost of damage was unknown but it was estimated so the event could be included in Storm Data.

Thunderstorm Wind, Ware

When
August 30, 6:12 PM EST
Where
Ware County, 0.91 mi SW of Deenwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.210, -82.390

Trees were blown down across Highway 82. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714930, 714931, 714932, 714933, 714934, 714935.